Psycho-Babble Medication Thread 836460

Shown: posts 1 to 6 of 6. This is the beginning of the thread.

 

Why Have I gained weight on NARDIL

Posted by maoi_wowee on June 25, 2008, at 22:24:05

Can someone please help me understand the mechanism of weight gain on Nardil? Is it strictly due to carb cravings that lead to more eating which leads to weight gain, or does it do something like slow the metabolism???

I have gained nearly 50lbs in about 4 months on Nardil and am getting really desperate. I seem to keep gaining weight despite diet and a ton of excercise.

I would hate to have to stop Nardil, but it's more depressing than anything for me to be bursting out of my clothes and having to keep buying larger and larger pants and have custom clothing made.

Please help!!!

Is there any solution here such as reducing dosage (I'm on 90mg/day of Nardil) or am I just going to have to quit???

 

Re: Why Have I gained weight on NARDIL maoi_wowee

Posted by Tomatheus on June 26, 2008, at 0:19:34

In reply to Why Have I gained weight on NARDIL, posted by maoi_wowee on June 25, 2008, at 22:24:05

maoi_wowee,

See below for my responses to some of your questions...

> Can someone please help me understand the mechanism of weight gain on Nardil? Is it strictly due to carb cravings that lead to more eating which leads to weight gain, or does it do something like slow the metabolism???

The weight gain may actually be due to the reduction in MAO-A activity. One study that I am aware of (Camarena et al., 2004) found a low-activity variant of the MAO-A gene to be positively correlated with high body mass. According to the study, the low-activity variant was preferentially expressed in obese participants with body-mass indices of 35 kg/m2 or higher.

> Is there any solution here such as reducing dosage (I'm on 90mg/day of Nardil) or am I just going to have to quit???

Reducing your dose may help prevent you from some gaining additional weight on Nardil. Doses of 60 and 75 mg/day are considered to be therapeutic, but you may notice less of an antidepressant effect at one of those doses than at 90 mg/day. I should probably add that when I was taking Pfizer's Nardil, I had to back down from 75 mg/day to 60 mg/day because the back pain I was experiencing at 75 mg/day was intolerable. The antidepressant benefits at 60 mg/day were weaker than they were at 75 mg/day, but still noticeable (and more pronounced than the benefits of any other ADs that I've taken).

Tomatheus

==

REFERENCE

Camarena, B., Santiago, H., Aguilar, A., Ruvinskis, E., Gonzalez-Barranco, J., & Nicolini, H. (2004). Family-based association study between the monoamine oxidase A gene and obesity: Implications for psychopharmacogenetic studies. Neuropsychobiology, 49, 126-129. Abstract: http://content.karger.com/ProdukteDB/produkte.asp?Aktion=ShowAbstract&ArtikelNr=76720&Ausgabe=229950&ProduktNr=224082

 

Re: Why Have I gained weight on NARDIL Tomatheus

Posted by Phillipa on June 26, 2008, at 0:42:05

In reply to Re: Why Have I gained weight on NARDIL maoi_wowee, posted by Tomatheus on June 26, 2008, at 0:19:34

Not trying to be rude but was the back pain from weight gain as not on an MAOI but gained weight and developed back pain so was wondering. Phillipa

 

Re: Why Have I gained weight on NARDIL Phillipa

Posted by Tomatheus on June 26, 2008, at 1:10:17

In reply to Re: Why Have I gained weight on NARDIL Tomatheus, posted by Phillipa on June 26, 2008, at 0:42:05

> Not trying to be rude but was the back pain from weight gain as not on an MAOI but gained weight and developed back pain so was wondering.

I don't think that the back pain was due to weight gain because I don't recall becoming noticeably slimmer as I dropped down from 75 mg/day of Pfizer's Nardil to 60 mg/day, but I guess it's a possibility. The back pain went away within a few days of lowering my dose of Pfizer's Nardil from 75 to 60 mg/day, and I don't recall losing any weight in that time. Another thing is that I tolerated 75 mg/day of the Australian Nardil just fine when I took it (no back pain whatsoever). It was only 75 mg/day of Pfizer's Nardil that caused the back pain.

Tomatheus

 

Re: Why Have I gained weight on NARDIL maoi_wowee

Posted by Girlnterrupted78 on June 26, 2008, at 18:20:32

In reply to Why Have I gained weight on NARDIL, posted by maoi_wowee on June 25, 2008, at 22:24:05

Hi maoi_wowee,

Well, I can only speak from personal experience, so I'll tell you what I went through.

I was on Nardil for a whole year. It didn't really work for me, but I had high hopes it would do something, and it was my last resort, so I stuck with it for that long.

First 3 months I didn't gain any weight, so I thought I would not have to deal with that side effect. Of course, I was wrong. Very gradually I began gaining.

Personally, I think I had both, carb cravings and a slowing of my metabolism. I did lots of cardio and tried my best to reduce my caloric intake, but it was simply impossible. I was constantly hungry.

I would end up binging the next day after I went below a certain amount of calories (2300 or so).
But my increase in appetite was so gradual that I actually didn't think it was Nardil and instead blamed myself for it. I didn't see it right after starting Nardil, and it didn't start abruptly from one day to the other.

It was so disguised, that for months I just thought I had lost control of my weight. It was about 4 months into the treatment, so I thought it couldn't be Nardil..

I gained about 15-18lbs in 1 year, which seems low compared to what other people have gained. What you have gained seems like a lot for such a short time. But again, I was taking 60mgs, so I guess your higher dosage might have something to do with it.

Before Nardil, I could always easily lose weight through diet and exercise, so at some point it became clear that something was wrong.

After coming back to PB and talking to some people who had started Nardil at the same time I did, I verified that they had also gained weight, and that they noticed the gain some 4-6 months after starting Nardil, just like I did. At that point everything was clear, so I made up my mind and quit.

First 2 weeks after quitting Nardil I lost 4-6lbs. My appetite died completely and I actually felt disgusted just thinking about food. I already dropped the biggest chunk of what I gained, and I'm on my way to dropping the rest. I no longer crave the food that I craved while on Nardil (Mostly cereals, PB sandwiches, etc..)

Luckily (in a way) Nardil wasn't working; otherwise, I would have found myself in a horrible dilemma.

Best of luck, and hope you can find a solution to this.

Have you asked your doctor about any possible solution to counter the weight gain? I wonder if anything can be done..


 

Re: Why Have I gained weight on NARDIL maoi_wowee

Posted by Marty on June 27, 2008, at 9:33:17

In reply to Why Have I gained weight on NARDIL, posted by maoi_wowee on June 25, 2008, at 22:24:05


Try some CHROMIUM supplements. It's said to reduce the craving on Nardil and to help lose weight in general. Also it could help your depression. ... and it's pretty cheap.

Goodluck.

/\/\arty


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.